According to a new warning from the Food and Drug Administration (FDA), a popular antibiotic used to treat bacterial infections can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. The drug, azithromycin (Zithromax or Zmax), is commonly sold in what is called a Z-pak. The FDA reports that in 2011 alone, approximately 40.3 million individuals in the United States received an outpatient prescription for the macrolide azithromycin.
A spokeswoman for the FDA reports that the warning is “not the result of adverse event reports related to azithromycin.” Instead, the warning comes after FDA officials reviewed a study by medical researchers at Vanderbilt University as well as another study by a manufacturer of the drug. Researchers at Vanderbilt University reviewed thousands of Tennessee Medicaid patients over a fourteen year period and found a two and a half times higher risk of death from heart disease in the first five days of using a Z-pak when compared to other common antibiotics, such as amoxicillin and ciprofloxacin, or no antibiotics at all.
Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias. The FDA reports that the drug labels have been updated to strengthen the ‘Warnings and Precautions’ section with information related to these risks.